Print this page
Wednesday, 20 January 2016 08:15

Avycaz (Ceftazidime And Avibactam) – Dose Confusion And Medication Errors.

Rate this item
(0 votes)

The National Agency for Food and Drug Administration and Control (NAFDAC) has been notified by the U.S Food and Drug Administration (FDA) of the safety concerns on the use of Avycaz (ceftazidime and avibactam). Avycaz is approved for intravenous administration to treat complicated infections in the urinary tract, or in combination with the antibacterial drug metronidazole to treat complicated infections in the abdomen in patients with limited or no alternative treatment options.

The FDA is warning about risk of dosing errors with the intravenous antibacterial drug Avycaz (ceftazidime and avibactam) due to confusion on how the strength was displayed on the Avycaz vial and carton labels. Avycaz was initially approved with the vial and carton labels displaying the individual strengths of the two active ingredients in “2 gram/0.5 gram” format.

The reports involving Avycaz dose errors were apparently caused by confusion over the strengths displayed on the vial and carton labels. In the incident reports, doctors reportedly misunderstood that the product was based on the sum of the two ingredients, resulting in incorrect dosages administration.

To prevent medication errors, labels have been revised to indicate that each vial contains Avycaz 2.5 gram, equivalent to ceftazidime 2 gram and avibactam 0.5 gram.

Action required from Prescriber/Patients

  • Healthcare providers are urged to exercise caution when administering the intravenous drug Avycaz and take note of strength of constituents displayed on vials and labels to avoid medication errors.
  • Report adverse events or side effects related to the use of these products to NAFDAC PRASCOR system (send text to 20543 from all network providers) or via adverse event report forms or e-mail: This email address is being protected from spambots. You need JavaScript enabled to view it. .
  • Patients should be encouraged to do same.

NAFDAC….Safeguarding the health of the Nation

Read 17103 times Last modified on Wednesday, 18 May 2016 14:31